Colorado, 2007

Tornado in Colorado, March 24, 2007

March 24, 2007 · NWS GLD · 1 event in 1 county or zone

Upper low pressure area moving north across Colorado generated isolated severe thunderstorms across extreme southwest Nebraska, northwest Kansas and northeast Colorado.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GLD wrote it up.

Upper low pressure area moving north across Colorado generated isolated severe thunderstorms across extreme southwest Nebraska, northwest Kansas and northeast Colorado.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before the first event at Mar 24, 1:08 PM MST, 1 hour 32 minutes earlier.

Area forecast discussion, Mar 24, 1:08 PM MST, 1 hour 32 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND KS
208 PM MDT SAT MAR 24 2007

.DISCUSSION...MAIN FORECAST CONCERNS REVOLVE AROUND...NO PUN
INTENDED...THE LOW PRESSURE CENTER CURRENTLY LIFTING TO THE NORTH
NORTHEAST UP THROUGH NEW MEXICO AND INTO SOUTHEAST COLORADO.

A WEAK SHORT WAVE AHEAD OF THE MAIN UPPER LOW MOVED OUT OF THE
REGION EARLIER TODAY...BRINGING SOME BRIEF PARTIAL CLEARING IN THE
AREA OF SUBSIDENCE BEHIND IT. EARLY THIS AFTERNOON IT APPEARS THE
MAIN UPPER LOW IS A LITTLE AHEAD OF SCHEDULE AND IS SPREADING
ADDITIONAL MID AND UPPER LEVEL MOISTURE AHEAD ACROSS THE TRI-STATE
REGION WITH THE ASSOCIATED SURFACE WARM FRONT NOW INTO CENTRAL
NEBRASKA. THE DRY SLOT ASSOCIATED WITH THIS LOW IS ALSO QUICKLY
APPROACHING THE REGION. FELT MORE STRONGLY ABOUT THUNDERSTORM
DEVELOPMENT ALONG WITH POTENTIAL OF SOME LARGE HAIL AND STRONG
WINDS THIS MORNING THAN I DO NOW.

THE END RESULT IS THAT THE SURFACE WARMING TODAY WAS LIMITED DUE
TO THE BRIEF PARTIAL CLEARING AND EVENTUAL OVERSPREADING OF MORE
CLOUDS...SO THE CONVECTIVE POTENTIAL HAS LIKELY ALSO BEEN LIMITED
WITH THE ONLY THUNDERSTORMS CURRENTLY DEVELOPING IN CLOSER
PROXIMITY TO THE UPPER LOW CENTER OVER SOUTHEAST COLORADO WHERE
THE COOLER TEMPERATURES ALOFT ARE PROVIDING MORE OF A
DESTABILIZATION COMPONENT TO THE ATMOSPHERE THAN THE SURFACE
HEATING IS. THE WINDOW OF OPPORTUNITY FOR THUNDERSTORM DEVELOPMENT
WILL LIKELY ALSO BE LIMITED WITH THE BEST THUNDERSTORM POTENTIAL
BETWEEN 21Z AND 03Z. FEEL STORM COVERAGE WILL RAPIDLY DIMINISH AFTER
03Z WITH THE SHOW COMING TO AN END SHORTLY AFTER 06Z.

NEAR SURFACE SOUTH TO SOUTHWEST WINDS WILL PERSIST FROM SUNDAY
THROUGH THE LATE TUESDAY ACROSS THE REGION WITH SOME SHORT WAVE
RIDGING ACROSS THE HIGH PLAINS AHEAD OF THE NEXT SYSTEM EXPECTED
TO GRAZE THE REGION AS IT LIFTS OUT OF THE INTERMOUNTAIN
WEST...ACROSS THE CENTRAL ROCKIES...AND INTO THE NORTHERN HIGH
PLAINS ON WEDNESDAY. HAVE KEPT THE TEMPERATURES WARM THROUGH THE
MIDDLE OF THE WEEK AS A RESULT...ALONG WITH DRY CONDITIONS.
CONFIDENCE IS NOT HIGH ON POSSIBILITY OF THUNDERSTORMS OR
PRECIPITATION WITH THIS NEXT SYSTEM MID WEEK...SO HAVE THEREFORE
MADE ONLY MINOR CHANGES TO THE FORECAST FROM MID WEEK THROUGH THE
END OF NEXT WEEK.

&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
NE...NONE.
CO...NONE.
&&

LOCKHART
Hazardous weather outlook, Mar 24, 10:00 AM MST, 4 hours 40 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GOODLAND KS
1100 AM MDT SAT MAR 24 2007

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-251215-
YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-DECATUR-NORTON-
SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-GREELEY-WICHITA-
DUNDY-HITCHCOCK-RED WILLOW-
1100 AM MDT SAT MAR 24 2007 /1200 PM CDT SAT MAR 24 2007/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHWEST
NEBRASKA...NORTHWEST KANSAS AND EAST CENTRAL COLORADO.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SEVERE THUNDERSTORMS PRODUCING LARGE DAMAGING HAIL...DAMAGING
WINDS AND POSSIBLY A FEW TORNADOES WILL DEVELOP BY MID AFTERNOON
ACROSS MUCH OF THE TRI STATE AREA WITH THE GREATEST THREAT
GENERALLY NORTH OF INTERSTATE 70.

AN INTENSE AND WELL ORGANIZED STORM SYSTEM WILL MOVE INTO THE
TRI-STATE AREA FROM THE SOUTHWEST BY EARLY AFTERNOON BRINGING
DECREASING CLOUDINESS AND INCREASING INSTABILITY TO THE AREA.

BY EARLY AFTERNOON THUNDERSTORMS WILL BEGIN TO DEVELOP ALONG
VARIOUS BOUNDARIES INCLUDING A WARM FRONT NORTH OF THE INTERSTATE
AND A DRYLINE THAT WILL PUSH EAST OUT OF EASTERN COLORADO. WIND
SHEAR IS FAVORABLE FOR ROTATING THUNDERSTORMS WHICH WILL BE
CAPABLE OF PRODUCING LARGE HAIL...DAMAGING WINDS AND TORNADOES.

STORM MOTIONS WILL BE TO THE NORTHEAST AT 30 TO 40 MPH.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THERE WILL BE A CHANCE FOR THUNDERSTORMS ON WEDNESDAY WITH THE
PASSAGE OF A COLD FRONT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE REQUIRED THIS AFTERNOON AND EVENING.

LAMMERS

The radar

The Goodland radar (KGLD), 126 km away, was scanning. The volume nearest the first event began at 21:42 UTC.

Open the radar archive at this moment

Event by event

1 tornado. Local standard time, as filed.

Tornado, Yuma

When
March 24, 2:40 PM MST to 2:41 PM MST
Where
Yuma County, 15.3 mi E of Clarkville
Rating
EF0
Path length
0.25 mi
Path width
10 yd
Reported by
NWS Employee
Coordinates
40.390, -102.330

Brief tornado in extreme northern Yuma county just west of US Highway 385. Over open fields...no known damage.

What these are

Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2007Every state in 2007This day in weather historyThe tornado archive for Colorado, 2007Warnings in Colorado, March 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 20080.